Millions of people all around the world prefer taking coffee as their essential drink in the morning. It feels like they get recharged with a cup of coffee. However, just like drugs, coffee overdose can also have serious symptoms in a person. Studies show that taking more than 400 mg of caffeine per day can put a person at risk of adverse effects. Caffeine overdose symptoms are experienced at least for 4 hours after drinking too much caffeine. However in some cases, in the people who are more sensitive to caffeine the symptoms may be serious and may last for long.
There are a lot of dangerous symptoms involved with caffeine overdose which will be discussed in the following arrays of the article so that you may know what actually happens if you drink too much of caffeine.
Caffeine Overdose Symptoms: What Happens if You Drink too Much of Caffeine?
Increased Heartbeat With Caffeine Overdose:
One can experience an increased heartbeat only after 15 minute of ingesting caffeine. Caffeine actually acts as a stimulant on the CNS or Central Nervous System which increases the heart rate.
As read above the stimulant effects on our body from drinking too much caffeine, like increased heart rate, increased adrenaline hormones and increased senses and when all these are combined together it can produce an overwhelming sensation in some people, thus generating anxiety in them or making them feel highly anxious.
Heartburn/Reflux as a Symptom of Caffeine Overdose Symptom:
It has been found that caffeine aids in relaxing the esophagus and thus contributing to gastroesophageal reflux. Thus can either cause or exacerbate heartburn in few individuals; especially when they drink too much of caffeine.
Drinking too much Caffeine Can Cause Restlessness or Jitters:
Restlessness or jitters can be experienced as a caffeine overdose symptom. Caffeine actually stimulates adrenaline hormone, sending our body in to jitters and tremors
Rambling Thought and Speech:
Though caffeine can be very useful for concentration, caffeine overdose can cause symptoms of confusion and stuttering. Moreover, along with many other senses; speech and thoughts speed up in response to the stimulant effect caused due to overdose of caffeine.
Muscle Twitches and Spasms Due to Caffeine Overdose:
There is one more symptom of caffeine overdose. There can be muscle cramp and spasm caused due to a high volume or a prolonged use of caffeine in an individual.
Caffeine increases the need to urinate as it increases the blood flow via the kidneys and dilates the blood vessels; thus making the kidneys produce more waste.
Heart palpitation is one of the symptoms of caffeine overdose. Caffeine actually stimulates our CNS or Central Nervous system. This speeds up the heart rate and can cause the heart to palpitate or flutter.
Caffeine plays a role similar to that of a laxative, by increasing the contraction in the small and large intestine muscles. This can cause the predigested food to move in to the intestine and thus trigger stomach cramps and other gastrointestinal problems.
Dehydration Caused Due to Caffeine Overdose:
There may be persistent urination and diarrhea due to drinking too much caffeine and this can lead to dehydration, which can further upset the body’s fluid balance, depleting it of the water, minerals and vitamins it requires to order to function.
Headaches can be one of the most common symptoms of caffeine overdose. The combination of diuretic and stimulant pulsing via the body can cause the receptors in the brain to get overloaded which may lead to a headache in the individual.
It is believed that hallucinations are believed to occur when an individual takes overdose of caffeine which may cause the body to become stressed. Stress results in high adrenaline levels and may cause hallucinations.
One more danger of drinking too much caffeine is that it causes insomnia. Caffeine inhibits the activity of Adenosine, a neurotransmitter which is one of your brain’s natural tranquilizers. This puts you to sleep when levels are really high. However, by inhibiting the activity of Adenosine, caffeine inhibits the ability to fall asleep.
Increased Blood Pressure:
Caffeine causes our adrenal glands to release more adrenaline; which in turn causes symptoms of increased blood pressure.
Cardiac Arrest as a Caffeine Overdose Symptom:
One of the major symptoms of taking too much of caffeine is cardiac arrest. Increased blood pressure from high caffeine intake and the effects of the stimulant on the cardiovascular system can have a devastating outcome on the people with a weak heart.
The process of gastric emptying is fastened due to drinking too much caffeine. This may result in highly acidic stomach contents passing in to the small intestine more rapidly than usual, and thus causing injury or stomach ulcers.
People consuming too much of caffeine may go in to something called caffeine intoxification, where they become confused and disoriented. This is when a caffeine coma or seizures may occur.
The most serious symptom caused due to caffeine overdose is the death of an individual. People with caffeine sensitivity can actually die from drinking too much caffeine.
Caffeine addiction or caffeine dependence begins because caffeine at first creates the alert feeling that coffee drinkers crave and then it becomes a chemical that the body requires strictly in order to prevent withdrawal symptoms like lethargy, headaches, depression etc.
Finally we can say that though caffeine overdose may be really very serious and everyone must know the exact dosage in order to prevent self from the dangerous side effects of caffeine overdose. Usually a dose anywhere between 25 to 500 mg could produce some of the mild to moderate symptoms, especially in the people with no tolerance of high caffeine sensitivity. It is thus advisable to consult with an expert dietician and know about the proper dose of caffeine for you.